Friday, December 2, 2022

Transtibial patient with Seroma

James D. Barr LCPO

I have a diabetic patient who had a transtibial amputation in June 2010
due to osteomyelitis. Last fall he developed a sore on the distal end of his
residual limb which I attributed to not wearing enough stump socks and
bottoming in the socket. I instructed him to stay off the prosthesis to allow
healing. He continued to wear his prosthesis off and on not allowing the
sore to heal. He then developed a “sac” of fluid along the tibia which his
Orthopedic surgeon stated was a bursa, he did a very small revision/debredment
and placed a Wound Vac over the incision for two weeks. He then went to a
wound center and was treated with conventional methods. Then the Vascular
surgeon treated the wound with an Apligraf Skin Graft which did not take.
The surgeon told him he has a Seroma and it would heal in time by being
reabsorbed. He cleared him to begin wearing his prosthesis again, stating the
prosthesis was not the source of the problem.

He has been non-weight bearing for the past 2 1/2 months. He wore his
prosthesis twice and both times had an excessive amount of drainage that is
only present while wearing the prosthesis. He was seen in my office today and
his residual limb is quite edematous even with a shrinker and he cannot don
his prosthesis. At this point he is very frustrated and asking for my
help. He is ready to see another physician for a second opinion. I told him I
would post his dilemma in search for any possible answers or help. Have any
Prosthetist ever experienced this type of situation?

Thank you in advance,

Jim Barr, BS, CPO, LPO
Barr Prosthetics & Orthotics
Clearwater, FL

RECENT NEWS

Get unlimited access!

Join EDGE ADVANTAGE and unlock The O&P EDGE's vast library of archived content.

O&P JOBS

Welcome Back!

Login to your account below

Retrieve your password

Please enter your username or email address to reset your password.

The O&P EDGE Magazine
Are you sure want to unlock this post?
Unlock left : 0
Are you sure want to cancel subscription?